June, '01 | briefing | mail | don't say this | flakers' jargon | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | PsorHeads | 2001 Ed Dewke

Flaker on Cyclo Now Diagnosed with Skin Cancer
from Michelle M.

I wanted to write you and give you an update on yet another chapter in my cyclosporine diary...

About a month ago, I was diagnosed with SQUAMOUS CELL CARCINOMA (hereinafter referred to as SCC), which, as you probably know, is a form of skin cancer.  It all started with a few raised, sore bumps that looked almost like nasty mosquito bites on my lower legs.  My derm, a woman, biopsied two of the biggest ones, and sure enough, the biopsy showed they were both SCC.  She says they are caused by the cyclosporine.  Anyhow, she took about a 3 x 3 inch section of healthy skin off around both biopsy sites and both sites showed clean margins, so she got it all.  I just had the sutures removed this morning, and both wounds were terribly infected, due, of course, to my suppressed immune system from the cyclosporine. 

Now... I have about a dozen or so more [SCC sites] that have popped up, also on my lower legs, so she referred me to a general surgeon who will biopsy them all at one time and determine which ones need excising. 

The bad news is: no more cyclo for me.  I begged her to let me stay on "just for the summer," but she said this form of skin cancer can eventually kill me if left untreated, and was that a serious enough threat to get me to stop taking cyclo? 

Sure was. 

I will be taking a two week holiday from all systemic drugs, then back to the Soriatane, which helped somewhat, but wasn't a miracle drug (well, neither was the cyclo, but it was better). The worst side effect I really noticed from the cyclo was excessive hair growth all over my body, face, arms, back, buttocks (it's like a long peach fuzz all over).  When I was on Soriatane, I actually had a thinning of the hair on my scalp.

How's that grab ya?   I'll let you know what the surgeon says once I have the other sites biopsied and/or removed.

Take care and have your derm check your skin extra carefully for SCC!  What a nightmare! -Michelle M.

*****

Ed’s Response:  Sorry this had to happen to you, Michelle.  Search on “Sherry” here for correspondence from another skin cancer sufferer.  This is the first I have heard of cyclosporine causing SCC.  The closest statement I have found to this is in my PDR Family Guide to Prescription Drugs, and that statement is “increased risk of infection and of certain malignancies, including skin cancer...”  What’s the difference between “cause” and “increased risk”?  Well, maybe nothing but semantics....

Anyway, thanks for the warning.  For those of us already at “increased risk” for skin cancer because of light therapies (UVB, PUVA, Goerckermann), a cyclosporine regimen may be even more problematic.  For those of us with derms who tend not to conduct full-body exams, if we are in this “at risk” category because of cyclosporine, we may want to make our derms take a look all over regardless of their reticence. -Ed

This Month's Mail | Archives

www.flakehq.com